Skip to content
My WebMD Sign In, Sign Up
osteoporosis meds
avatar
kurmisu posted:
I have been taking Fosamax for 8 years, stopped for 2 years and now my internist tells me to start taking it again, but an orthopedist tells me it is not necessary. My last density bone scan is a bit worse than the last one.
Reply
 
avatar
Marianakel responded:
Could you please tell me more? How was your density bone scan 8 y ago? And how is now ?I mean the results ?I am very concerned about this kind of treatments ,thnak you very much
 
avatar
kurmisu responded:
Thanks so much for answering. Unfortunately I don't have the details of the previous dexa. I use to live in Texas and I didn't bring it with me. I know that I was told I had osteopenia. I retired in Mexico, 6 years ago, and the present results are: T-Score left femur-- -2.1 and vertebras -2.5, statement is that I have osteoporosis. I stopped taking Fosamax 4 years ago, afraid of reports stating that to take it too long can have adverse results; femur brakes and mandibular necrosis. I have been taking calcium D for the last 15 years, because I had a hysterectomy in 1981. I don't know what to do. I am worried and frustrated. Thanks again.
 
avatar
kurmisu replied to Marianakel's response:
Thanks for answering. I don't have the details of the last dexa, but I was told that I had osteopenia. I took Fosamax for 8 years and stopped 4 years ago. I moved from Texas to Mexico City 6 years ago, had a dexa 2 months ago and results are: left femur -2.1 and vertebra -2.5, comments were, that I have osteoporosis. I took results to internist who said to take F. again, but an orthopedist said no, it is not needed. I am worried and frustrated. Help, please. Thanks again.
 
avatar
bonebabe replied to kurmisu's response:
You have osteoporosis, as you stated. The WHO recommendations are that you take an osteo medication to reduce your risk of fracture. Many people think it's all about the T-score, and if that improves or worsens, that's what's important and how bone health is determined. Not true. It's about your risk of fracturing and the T-score is just one indicator.

By itself, T-score can determine the need for meds if it is in the osteoporotic range. People with "just osteopenia" need meds when they have the presence of another risk factor, such as a prior break, steroid treatment or a low FRAX score.

Orthopedists, as a whole, do not monitor or treat for osteoporosis. You'd think it was a no brainer for them, but they don't. Mainly because you don't see them on a regular basis, and if you're on treatment, you need to be monitored.

Your risk of fracture is much much greater than any side effects of the meds. I really wouldn't worry about the jaw necrosis (if it happens, the bone does regrow, just slowly) or the femur breaks. Much hype and fact that people not on the meds have identical fractures is not publicized.

If I were you, I'd take the medicine. If you have a compression fracture, there's no do-over. You also need to avoid any forward bending of the spine and twisting of the spine. Go online to the National Osteoporosis Foundation website (www.nof.org ) and order their booklet "Boning up on Osteoporosis." We use it as a teaching tool for our rehab classes. It has a lot of verified proven information and gives you illustrations of moves to make and avoid.

Take your med with 1200 mg of calcium, 600 at lunch and 600 at supper and 2000 IU of Vit D each day.
 
avatar
kurmisu replied to bonebabe's response:
Thank you, very much for answering and taking the time to explain. I feel lost because I am new in Mexico and don't know if Drs here are up to date on meds for osteoporosis. I will take the Fosamax and continue with my calcium and D. Should the calcium be stopped periodically to avoid kidney problems?
Besides the Fosamax question, I know that walking is good for me, but I recently hurt my knee and the orthopedist told me not to walk, he said I have meniscus problems and wants to do surgery. He gave me a cortisone shot in the l. knee amd right now it doesn't hurt, so I don't want to have surgery, but if it hurts again, they have suggested ozone. I am worried because I can't walk like I used to, one hour a day, and I know I should, since it is the only exercise I do. What else can I do for exercise?
I will check the NOF website.
Thanks again, your words give me great support.
 
avatar
Tomato05 replied to kurmisu's response:
If you don't have a history of kidney stones or other kidney problems I don't think it is necessary to take breaks from calcium supplements - just don't take more than 1200 - 1500 mg. ( I prefer to take 800 mg and ensure I get at least 400 mg in my diet).

For exercise I think it is essential that you do weight lifting/strength training in some form at least 3 times a week. For cardio exercise could you maybe try swimming or a cycling, or will that affect your knee too?
 
avatar
kurmisu replied to Tomato05's response:
Thanks again. I do not have any kidney problems, so I will continue taking my "one a day women's vitamins" with one meal, it contains 500 mg and one calcium with D with the next meal. Orthopedist said not to walk or do anything that would exercise my knee, so I guess all I can do is, swimming. Thanks so much. I will keep on reading about this terrible illness and I hope not to break any bones anytime soon... it is so difficult to be old!


Helpful Tips

osteo
heard to take aleve it helps? More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website